November 1985

Hoigne's Syndrome

Author Affiliations

Department of Pediatrics University of Miami School of Medicine (R-131) PO Box 016960 Miami, FL 33101

Am J Dis Child. 1985;139(11):1073-1074. doi:10.1001/archpedi.1985.02140130011009

Sir.—Eight years ago when I was an intern in pediatrics, I ordered an injection of 1.2 million units of penicillin G benzathine for a 12-year-old girl with a positive throat culture for group A β-hemolytic Streptococcus. Immediately after the injection was given into one of her buttocks, she began to hallucinate. Then, she jumped off the table and attempted to run up the wall of the room.

My colleagues and I held her down to the floor because she was also combative. Vital signs that were taken were stable. We did not know what kind of reaction she was having and did not know what to do for her until one of the foreign medical residents stated that he had seen this reaction before. He said that he did not know what it was, but that the treatment was steroids. We then administered 5 mg/kg of hydrocortisone intravenously. A

First Page Preview View Large
First page PDF preview
First page PDF preview